top of page
Search

Navigating the Journey of Topical Steroid Withdrawal


teenage girl with fingernail polish scratching a rash on her back

Topical Steroid Withdrawal (TSW) is a debilitating skin condition that can occur after prolonged use of medium to high-potency steroids, as well as topical and oral immunosuppressant medications.  It usually occurs after at least several months of steroid use but has been reported in patients with as little as 2 weeks of steroid use. Topical steroid withdrawal goes by many names, but is most frequently also referred to as Red Skin Syndrome (RSS) and Topical Steroid Addiction (TSA).

 

The condition is not yet well researched, but is thought to occur most often in young adult and middle-aged women, although it can occur to anyone at any age. It is estimated that 95% of patients who experience TSW initially started steroids and/or immunosuppressants as treatment for eczema. It is not unheard of for patients with psoriasis to also experience the condition. Any one with prolonged steroid use, regardless of the skin condition, could be at risk for developing topical steroid withdrawal. 

Symptoms of TSW include red, painful, itchy skin that flares after stopping the offending medication. The flare can be worse than the initial condition that was being treated with the steroid.  The skin can become thickened and peel excessively. Some TSW sufferers have to vacuum floors and change bedding daily due to the excessive shedding of skin. "Red sleeves" is a common finding where the arms and legs can become inflamed and very red, sparing palms and soles so it appears as if someone is wearing long sleeves. Some people experience oozing and weeping of clear fluid and/or pus from the affected skin. This occurs due to vasodilation, or opening of the blood vessels, after the medication has been stopped. 

Topical Steroid Withdrawal is not yet well recognized within the medical community and can be difficult to diagnose and treat. Mainstay treatment options include gradual cessation of the steroid or immunosuppressive medication and comfort measures to help with pain, itching and appearance. Application of ice and soothing creams, such as zinc oxide, can help to provide temporary relief until the condition subsides. Sometimes it can be necessary to monitor for other issues that can accompany TSW such as an imbalance of cortisol levels (a stress hormone in the body), mitochondrial dysfunction and nutritional deficiencies. Mental health support is essential as TSW can significantly impact self-esteem and ability to carry on with usual life activities such as work and social gatherings. It can take months to years to recover from TSW. Emotional and physical support is key to combating the condition. 

More research and awareness is needed to better manage topical steroid withdrawal. At this time, the International Topical Steroid Awareness Network (ITSAN) is a useful resource to find help, free education and support. 

1 view0 comments

Join our mailing list

Thanks for subscribing!

bottom of page